Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 7, NWS Blacksburg, VA

July 7, 1999Rockingham County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jul 7, 1999, 4:22 PM EDT for Rockingham County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 1999, 4:22 PM EDT (20:22 UTC)
Expired
Jul 7, 1999, 7:20 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Rockingham County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1999-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1999-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
683 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 072021
FFWRNK
NCC157-072320-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EDT WED JUL 7 1999

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA.

* UNTIL 720 PM EDT.

* AT 410 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAINFALL WITH AMOUNTS BETWEEN 2 AND 4 INCHES ALONG THE
  ROCKINGHAM-GUILFORD COUNTY LINE. THE THUNDERSTORMS WERE SLOWLY
  MOVING SOUTHEAST AT 5 MILES AN HOUR.

* SPOTTERS IN REIDSVILLE REPORTED THAT WATER WAS RUNNING IN THE
  STREETS.  THE GREATEST THREAT OF FLASH FLOODING WILL BE ALONG
  STREAMS SOUTH OF ELLlISBORO AND REIDSVILLE...ESPECIALLY
  TROUBLESOME CREEK AND THE SMALLER STREAMS THAT FEED INTO THE
  HAW RIVER.

<< CALL TO ACTION >> DON'T DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD!

.END/PM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 2:40 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 7, 2:40 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT WED JUL 7 1999

LINE OF SCT TSRA FLIRTING WITH YADKIN CO. BUT SEEMS LIKE SRN
COUNTIES WL STAY DRY FOR NOW. CDFNT WAS FM PA THRU AR AND WL CONT TO
MOV SE. ETA STILL THE SLOWER MODEL AND HAD FNT INTO CWA BY 18Z THEN
WASHES IT OUT BY 06Z WITH JUST A TROF LEFT FM CNTRL VA INTO GA THRU
THUR. WL MAINTAIN POPS IN OUR SE COUTNTIES BUT WILL NOT LIMIT TO
THIS AFTN AS CONVECTION ALONG THE BNDRY HAS BEEN FIRING BY LATE
MORNING LAST COUPLE OF DAYS. WL ALSO EXPAND CHC POPS INTO ROA...N OF
LYN AND INTO NEW RIVER VALLEY...CLOSER TO WHERE 8H FNT HANGS UP AND
WHERE MODELS INDICATED THE BEST UVV. BUT STIL THINK BEST CHC FOR
TSRA WL BE THIS AFTN IN OUT SE COUTNIES IN THE RGN OF SFC
CONVERGENCE...HIGHEST THETA-E AND MUCH HIGHER PWINS AND SFC DEW
POINTS...ESPECIALLY S OF THE FNT. LIKE PAST FEW RUNS...7H AND 8H
TEMPS DROP A COUPLE DEGREES BY THUR...SO CAP SHUD NOT BE AS STRONG.
SFC WNDS NEVER COME ARND ACRS S CNTRL VA. BUT REST OF FA SHUD SEE
DRIER AMS ON THUR. REMAINING TROF SHUD BE JUST FAR ENOUGH AWAY FM
CWA TO KEEP POPS OUT OF THE S ON THUR. AREA OF BKN/OVC SC THAT HAS
BEEN FORMING EACH DAY ALONG AND AHEAD OF FNT SHUD LEAD TO SLIGHTLY
COOLER HIGH TEMPS TDY. LIKE WARMER FWC NUMBERS FOR TDY...FAN LOOKS
TOO LOW. EXPECT DAN AND MTV TO HAVE LOW 70S DEW POINTS TDY WHICH
GIVES THEM AN AFTN HEAT INDEX FM 102 TO 108. WL ISSUE HEAT ADV ONLY
FOR THIS AREA FOR THIS AFTN. NGM IS TOO AGRESSIVE WITH LOWERING DEW
POINTS N OF THE FNT TNGT SO WL STAY ABV FWC LOWS.

.RNK...
VA...NONE
NC...NONE.
WV...NONE.

AMS

In the hours before

Special weather statement, Jul 7, 12:03 PM EDT, 4 hours 19 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-071902-

THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1203 PM EDT WED JUL 7 1999

A COLD FRONT WILL SLOWLY SAG SOUTH ACROSS THE REGION THIS AFTERNOON
AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT...
STARTING FIRST OVER THE MOUNTAINS...THEN DEVELOPING OVER FLAT
TERRAIN. SOME OF THE STORMS MAY PRODUCE VERY HEAVY RAIN...
STRONG WIND AND LARGE HAIL.  THE STRONGEST THUNDERSTORMS ARE LIKELY
SOUTHEAST OF A LINE FROM LYNCHBURG VIRGINIA TO MARION VIRGINIA.

HH
Special weather statement, Jul 7, 12:03 PM EDT, 4 hours 19 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-071902-

THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1203 PM EDT WED JUL 7 1999

A COLD FRONT WILL SLOWLY SAG SOUTH ACROSS THE REGION THIS AFTERNOON
AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT...
STARTING FIRST OVER THE MOUNTAINS...THEN DEVELOPING OVER FLAT
TERRAIN. SOME OF THE STORMS MAY PRODUCE VERY HEAVY RAIN...
STRONG WIND AND LARGE HAIL.  THE STRONGEST THUNDERSTORMS ARE LIKELY
SOUTHEAST OF A LINE FROM LYNCHBURG VIRGINIA TO MARION VIRGINIA.

HH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:26 PM EDTSevere Thunderstorm WarningRNKAshe34 min
Jul 7, 2:30 PM EDTSevere Thunderstorm WarningRNKRockingham45 min
Jul 7, 2:36 PM EDTSevere Thunderstorm WarningRNKSurry44 min
Jul 7, 3:04 PM EDTSevere Thunderstorm WarningRNKCaswell51 min
Jul 7, 3:24 PM EDTSevere Thunderstorm WarningRNKYadkin51 min
Jul 7, 4:01 PM EDTSevere Thunderstorm WarningRNKRockingham34 min

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.